Resources

Contraceptive Pearl: Nausea and oral contraception

Clinical Question: What should patients do if they vomit after taking a birth control pill?

Contraceptive Pearl Answer: Great question! Vomiting less than 3 hours after swallowing a pill = a missed pill, and should be handled the same way as a pill the patient forgot to take.

Patients who vomit within 3 hours of taking the pill should take a new pill as soon as they can keep it down. They should take the next day’s pill at the usual time. Patients who miss or vomit more than 1 pill should take a new pill as soon as possible, take the next day’s pill at the usual time, and use a back-up method of birth control (for example, condoms) for 7 days. 

For patients who began taking the pill recently:

Persistent nausea that begins soon after your patient starts taking birth control pills is most likely caused by the pill itself. What is the best way to deal with this?

First, rule out pregnancy. Next, suggest that your patient try one or more of the following to alleviate nausea:

  • Take the pill with a meal.
  • Take the pill at bedtime.
  • Take an antimetic prior to ingestion.
  • Switch to a pill with a lower estrogen dose.
  • Switch to a progestin-only pill (mini-pill). 

If nausea persists, your patient should consider switching to an alternative contraceptive method.

For patients who have been taking the pill for an extended period of time:

In this case, nausea may be caused by factors unrelated to the pill (gastroenteritis, medication, alcohol, etc.). If nausea persists, try one of the strategies above. 

 

Helpful Resources

Pill User Guide

 

Sources

Hatcher RA, Zieman M, Allen A.Z., Lathrop E, Haddad l, Managing Contraception 2017-2018. Tiger, Georgia: Bridging the Gap Foundation.

 

Pharma-free

The Reproductive Health Access Project does not accept funding from pharmaceutical companies. We do not promote specific brands of medication or contraception. The information in the Contraceptive Pearls is unbiased, based on science alone.